Weighted energy-dissipation functionals for gradient flows
ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, p. 52-85

We investigate a global-in-time variational approach to abstract evolution by means of the weighted energy-dissipation functionals proposed by Mielke and Ortiz [ESAIM: COCV 14 (2008) 494-516]. In particular, we focus on gradient flows in Hilbert spaces. The main result is the convergence of minimizers and approximate minimizers of these functionals to the unique solution of the gradient flow. Sharp convergence rates are provided and the convergence analysis is combined with time-discretization. Applications of the theory to various classes of parabolic PDE problems are presented. In particular, we focus on two examples of microstructure evolution from [S. Conti and M. Ortiz, J. Mech. Phys. Solids 56 (2008) 1885-1904.].

DOI : https://doi.org/10.1051/cocv/2009043
Classification:  35K55
Keywords: variational principle, gradient flow, convergence
@article{COCV_2011__17_1_52_0,
     author = {Mielke, Alexander and Stefanelli, Ulisse},
     title = {Weighted energy-dissipation functionals for gradient flows},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {17},
     number = {1},
     year = {2011},
     pages = {52-85},
     doi = {10.1051/cocv/2009043},
     zbl = {1218.35007},
     mrnumber = {2775186},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2011__17_1_52_0}
}
Mielke, Alexander; Stefanelli, Ulisse. Weighted energy-dissipation functionals for gradient flows. ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, pp. 52-85. doi : 10.1051/cocv/2009043. http://www.numdam.org/item/COCV_2011__17_1_52_0/

[1] L. Ambrosio, N. Gigli and G. Savaré, Gradient flows in metric spaces and in the space of probability measures, Lectures in Mathematics, ETH Zürich. Birkhäuser Verlag, Basel, Switzerland (2005). | MR 2129498 | Zbl 1145.35001

[2] C. Baiocchi and G. Savaré, Singular perturbation and interpolation. Math. Models Methods Appl. Sci. 4 (1994) 557-570. | MR 1291138 | Zbl 0818.47009

[3] V. Barbu, Nonlinear semigroups and differential equations in Banach spaces. Noordhoff International Publishing, Leyden, The Netherlands (1976). | MR 390843 | Zbl 0328.47035

[4] J. Bergh and J. Löfström, Interpolation spaces. An introduction, Grundlehren der Mathematischen Wissenschaften 223. Springer-Verlag, Berlin, Germany (1976). | MR 482275 | Zbl 0344.46071

[5] M.A. Biot, Variational principles in irreversible thermodynamics with application to viscoelasticity. Phys. Rev. (2) 97 (1955) 1463-1469. | MR 70514 | Zbl 0065.42003

[6] D. Brézis, Classes d'interpolation associées à un opérateur monotone. C. R. Acad. Sci. Paris Sér. A-B 276 (1973) A1553-A1556. | MR 383158 | Zbl 0257.46029

[7] H. Brezis, Monotonicity methods in Hilbert spaces and some application to nonlinear partial differential equations, in Contrib. to nonlin. functional analysis, Proc. Sympos. Univ. Wisconsin, Madison, Academic Press, New York, USA (1971) 101-156. | MR 394323 | Zbl 0278.47033

[8] H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North Holland Math. Studies 5. Amsterdam, North-Holland (1973). | MR 348562 | Zbl 0252.47055

[9] H. Brezis, Interpolation classes for monotone operators, in Partial differential equations and related topics (Program, Tulane Univ., New Orleans, 1974), Lecture Notes in Math. 446, Springer, Berlin, Germany (1975) 65-74. | MR 423132 | Zbl 0309.47041

[10] H. Brezis and I. Ekeland, Un principe variationnel associé à certaines équations paraboliques. Le cas indépendant du temps. C. R. Acad. Sci. Paris Sér. A-B 282 (1976) A971-A974. | MR 637215 | Zbl 0332.49032

[11] H. Brezis and I. Ekeland, Un principe variationnel associé à certaines équations paraboliques. Le cas dépendant du temps. C. R. Acad. Sci. Paris Sér. A-B 282 (1976) A1197-A1198. | MR 637215 | Zbl 0334.35040

[12] F.H. Clarke, Optimization and nonsmooth analysis, Classics in Applied Mathematics 5. Second edition, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, USA (1990). | MR 1058436 | Zbl 0696.49002

[13] S. Conti and M. Ortiz, Minimum principles for the trajectories of systems governed by rate problems. J. Mech. Phys. Solids 56 (2008) 1885-1904. | MR 2410326 | Zbl 1162.74369

[14] M.G. Crandall and A. Pazy, Semi-groups of nonlinear contractions and dissipative sets. J. Funct. Anal. 3 (1969) 376-418. | MR 243383 | Zbl 0182.18903

[15] E. De Giorgi, Conjectures concerning some evolution problems. Duke Math. J. 81 (1996) 255-268. A celebration of John F. Nash, Jr. | MR 1395405 | Zbl 0874.35027

[16] N. Ghoussoub, Selfdual partial differential systems and their variational principles, Springer Monographs in Mathematics. Springer, New York, USA (2009). | MR 2458698 | Zbl pre05366497

[17] M.E. Gurtin, Variational principles in the linear theory of viscoelasticity. Arch. Ration. Mech. Anal. 13 (1963) 179-191. | MR 214321 | Zbl 0123.40803

[18] M.E. Gurtin, Variational principles for linear elastodynamics. Arch. Ration. Mech. Anal. 16 (1964) 34-50. | MR 214322 | Zbl 0124.40001

[19] M.E. Gurtin, Variational principles for linear initial value problems. Quart. Appl. Math. 22 (1964) 252-256. | Zbl 0173.37602

[20] I. Hlaváček, Variational principles for parabolic equations. Appl. Math. 14 (1969) 278-297. | Zbl 0182.13803

[21] T. Ilmanen, Elliptic regularization and partial regularity for motion by mean curvature, Mem. Amer. Math. Soc. 108. American Mathematical Society, USA (1994). | MR 1196160 | Zbl 0798.35066

[22] R.V. Kohn and S. Müller, Surface energy and microstructure in coherent phase transitions. Comm. Pure Appl. Math. 47 (1994) 405-435. | MR 1272383 | Zbl 0803.49007

[23] Y. Kōmura, Nonlinear semi-groups in Hilbert space. J. Math. Soc. Japan 19 (1967) 493-507. | MR 216342 | Zbl 0163.38302

[24] J.-L. Lions and E. Magenes, Non-homogeneus boundary value problems and applications 1. Springer-Verlag, New York-Heidelberg (1972). | Zbl 0223.35039

[25] A. Marino, C. Saccon and M. Tosques, Curves of maximal slope and parabolic variational inequalities on nonconvex constraints. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 16 (1989) 281-330. | Numdam | MR 1041899 | Zbl 0699.49015

[26] A. Mielke and M. Ortiz, A class of minimum principles for characterizing the trajectories and the relaxation of dissipative systems. ESAIM: COCV 14 (2008) 494-516. | Numdam | MR 2434063 | Zbl pre05309728

[27] A. Mielke and U. Stefanelli, A discrete variational principle for rate-independent evolution. Adv. Calc. Var. 1 (2008) 399-431. | MR 2480064 | Zbl 1180.35283

[28] B. Nayroles, Deux théorèmes de minimum pour certains systèmes dissipatifs. C. R. Acad. Sci. Paris Sér. A-B 282 (1976) A1035-A1038. | MR 418609 | Zbl 0345.73037

[29] B. Nayroles, Un théorème de minimum pour certains systèmes dissipatifs. Variante hilbertienne. Travaux Sém. Anal. Convexe 6 (1976) 22. | MR 632078 | Zbl 0372.46070

[30] R. Nochetto, G. Savaré and C. Verdi, A posteriori error estimates for variable time-step discretization of nonlinear evolution equations. Comm. Pure Appl. Math. 53 (2000) 525-589. | MR 1737503 | Zbl 1021.65047

[31] M. Ortiz, E.A. Repetto and H. Si, A continuum model of kinetic roughening and coarsening in thin films. J. Mech. Phys. Solids 47 (1999) 697-730. | MR 1677135 | Zbl 0962.76009

[32] F. Otto, The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Differential Equations 26 (2001) 101-174. | MR 1842429 | Zbl 0984.35089

[33] R. Rossi and G. Savaré, Gradient flows of non convex functionals in Hilbert spaces and applications. ESAIM: COCV 12 (2006) 564-614. | Numdam | MR 2224826 | Zbl 1116.34048

[34] R. Rossi, A. Mielke and G. Savaré, A metric approach to a class of doubly nonlinear evolution equations and applications. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) VII (2008) 97-169. | Numdam | MR 2413674 | Zbl 1183.35164

[35] R. Rossi, A. Segatti and U. Stefanelli, Attractors for gradient flows of non convex functionals and applications. Arch. Ration. Anal. Mech. 187 (2008) 91-135. | MR 2358336 | Zbl 1151.35010

[36] G. Savaré, Weak solutions and maximal regularity for abstract evolution inequalities. Adv. Math. Sci. Appl. 6 (1996) 377-418. | MR 1411975 | Zbl 0858.35073

[37] J. Simon, Compact sets in the space Lp(0, T; B). Ann. Mat. Pura Appl. (4) 146 (1987) 65-96. | MR 916688 | Zbl 0629.46031

[38] U. Stefanelli, The Brezis-Ekeland principle for doubly nonlinear equations. SIAM J. Contr. Opt. 47 (2008) 1615-1642. | MR 2425653 | Zbl 1194.35214

[39] U. Stefanelli, A variational principle for hardening elasto-plasticity. SIAM J. Math. Anal. 40 (2008) 623-652. | MR 2438779 | Zbl 1170.35453

[40] U. Stefanelli, The discrete Brezis-Ekeland principle. J. Convex Anal. 16 (2009) 71-87. | MR 2531193 | Zbl 1168.49020

[41] L. Tartar, Théorème d'interpolation non linéaire et applications. C. R. Acad. Sci. Paris Sér. A-B 270 (1970) A1729-A1731. | MR 278063 | Zbl 0201.45201

[42] L. Tartar, Interpolation non linéaire et régularité. J. Funct. Anal. 9 (1972) 469-489. | MR 310619 | Zbl 0241.46035

[43] H. Triebel, Interpolation theory, function spaces, differential operators. Second edition, Johann Ambrosius Barth, Heidelberg, Germany (1995). | MR 1328645 | Zbl 0830.46028

[44] A. Visintin, A new approach to evolution. C. R. Acad. Sci. Paris Sér. I Math. 332 (2001) 233-238. | MR 1817368 | Zbl 0977.35142

[45] A. Visintin, An extension of the Brezis-Ekeland-Nayroles principle to monotone operators. Adv. Math. Sci. Appl. 18 (2008) 633-650. | MR 2489147 | Zbl 1191.47067